The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana


Full-Text PDF (374 KB) | Metadata | Table of Contents | RMI summary
Online access to the full text of Revista Matemática Iberoamericana is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
subscriptions@ems-ph.org
Volume 35, Issue 4, 2019, pp. 1027–1052
DOI: 10.4171/rmi/1077

Published online: 2019-05-16

Whitney’s extension problem in o-minimal structures

Matthias Aschenbrenner[1] and Athipat Thamrongthanyalak[2]

(1) University of California Los Angeles, USA
(2) Chulalongkorn University, Bangkok, Thailand

In 1934, H. Whitney asked how one can determine whether a real-valued function on a closed subset of $\mathbb{R}^n$ is the restriction of a $C^m$-function on $\mathbb{R}^n$. A complete answer to this question was found much later by C. Fefferman in the early 2000s. Here, we work in an o-minimal expansion of a real closed field and solve the $C^1$-case of Whitney's extension problem in this context. Our main tool is a definable version of Michael's selection theorem, and we include other another application of this theorem, to solving linear equations in the ring of definable continuous functions.

Keywords: O-minimal structures, Whitney’s extension problem, Michael’s selection theorem

Aschenbrenner Matthias, Thamrongthanyalak Athipat: Whitney’s extension problem in o-minimal structures. Rev. Mat. Iberoam. 35 (2019), 1027-1052. doi: 10.4171/rmi/1077